question-icon

What causes constipation, stomach pain and holding back stool in child?

default
Posted on Mon, 18 May 2015
Question: Dear Doctor,
My Daughter is about 2 years old ( 25 months), she is suffering from constipation, she did not pass the stool for 3days and cried with pain on third day while trying to pass . pediatricain has prescribed Livoluk syrup (5ml twice a day) and also glycerine suppository (Rectal use) and suggested diet changes like more vegitables, fruits and fiber, we did as he said and she could pass the stool but cried while doing so. she is on livoluk since 10days and every time she pass the stool she is crying
We did not find any blood traces on her diaper. why is she crying while passing stools though her stool is soft? She is trying to hold back the stool now and scared to excrete. what could be a root cause for her problem? We are also using Ibuprofen / paracetmol syrup when ever required. please help me to find the root cause and diagnosis and treatment.

Below are my key questions.
1. Why she is trying to hold back the stool for 2 to 3 days though she is on laxatives ?
2.Why she is crying when passing the stool on third day though her stool is soft may be due to laxative?





doctor
Answered by Dr. Diptanshu Das (18 minutes later)
Brief Answer:
Your doctor has given you the right suggestions.

Detailed Answer:
Thanks for asking on HealthcareMagic.

I have gone carefully through your question. Let me mention that there are two broad types of laxatives - stool softeners and purgatives. Stool softeners like Livoluk (lactulose) absorb more water and increase the bulk of the stool and thereby increase the tendency to pass stool. On the other hand, purgatives like cremaffin increase the pressure to force out the stool and hence should not be used. The stool is formed by undigested fibres or roughage which are very important. Green leafy vegetables contain plenty of such fibres and hence should be taken. The other factor involved in the passage of stool is the bowel movements. It helps in moving the food matter down through the gastrointestinal tract as the food gets digested and the unused matter gets expelled as stool.
* The holding back of stool could be due to inadequate bowel movements or due to inadequate presence of roughage. In such a case, regular play related activity and fibre supplements or laxatives need to be given. Please continue giving Duphalac. The situation will gradually improve.
* In order to evaluate the cause of crying of your child, she needed to be examined clinically. But that is beyond the scope here.
* The stool is likely be soft due to livoluk.
* I would suggest avoiding ibuprofen. Paracetamol can be given in case of fever. But for such crying, I would prefer Decolic syrup to be given.

Hope that helps. I do not think there is anything to panic about.

Regards
Dr. Diptanshu Das
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Diptanshu Das (2 days later)
Thanks for the quick turn around time.yesterday morning she passed the stool after we used rectal glycerin suppository but she cried though stool was soft.
After noon We have visited pediatric gastro and the docotor prescribed macrogol 4000 (1 packet a day in water) , duphalac ( dosage 20ml a day), shield rectal ointment. Doctor says issue will be resolved if the child passes watery stools for few days and the medication which he prescribed will turn the stool watery.

We started using the medication since yesterday evening , she did not pass stool today yet.if the medication turns stool watery then why she did not pass stool yet though its almost 28 hours from her last excretion. He appetite is also good.

This medication really turns stool watery?
Can we continue to use glycerne suppositories ? please advice
doctor
Answered by Dr. Diptanshu Das (13 hours later)
Brief Answer:
Medicines are proper. Continue them.

Detailed Answer:
Thanks for writing back. Sorry for not being able to write back earlier this time.

* Your doctor is treating in the right lines and you can rely on him.
* These medicines may make the stool watery and it should rather be beneficial. Please continue them.
* Going through the following would be helpful:
http://www.patient.co.uk/doctor/constipation-in-children-pro

Regards
Dr. Diptanshu Das
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Diptanshu Das

Pediatrician

Practicing since :2005

Answered : 3867 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes constipation, stomach pain and holding back stool in child?

Brief Answer: Your doctor has given you the right suggestions. Detailed Answer: Thanks for asking on HealthcareMagic. I have gone carefully through your question. Let me mention that there are two broad types of laxatives - stool softeners and purgatives. Stool softeners like Livoluk (lactulose) absorb more water and increase the bulk of the stool and thereby increase the tendency to pass stool. On the other hand, purgatives like cremaffin increase the pressure to force out the stool and hence should not be used. The stool is formed by undigested fibres or roughage which are very important. Green leafy vegetables contain plenty of such fibres and hence should be taken. The other factor involved in the passage of stool is the bowel movements. It helps in moving the food matter down through the gastrointestinal tract as the food gets digested and the unused matter gets expelled as stool. * The holding back of stool could be due to inadequate bowel movements or due to inadequate presence of roughage. In such a case, regular play related activity and fibre supplements or laxatives need to be given. Please continue giving Duphalac. The situation will gradually improve. * In order to evaluate the cause of crying of your child, she needed to be examined clinically. But that is beyond the scope here. * The stool is likely be soft due to livoluk. * I would suggest avoiding ibuprofen. Paracetamol can be given in case of fever. But for such crying, I would prefer Decolic syrup to be given. Hope that helps. I do not think there is anything to panic about. Regards Dr. Diptanshu Das